Alert archive / Virginia / Tornado Warnings in 2011
Tornado Warning 11, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Apr 16, 2011, 3:01 PM EDT for 9 counties in Virginia. It was in force for 44 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2011, 3:01 PM EDT (19:01 UTC)
- Expired
- Apr 16, 2011, 3:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
Counties Albemarle County, VA, Augusta County, VA, City of Charlottesville, VA, City of Waynesboro, VA, Greene County, VA, Madison County, VA, Orange County, VA, Page County, VA, Rockingham County, VA
The radar
The Sterling radar (KLWX), 134 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 3:04 PM EDT | TSTM WND DMG | 1 E White Hall, VA | TREE DOWN BLOCKING ROAD AT GARTH ROAD AND LAKE ALBEMARLE ROAD. |
| Apr 16, 3:24 PM EDT | TSTM WND DMG | 2 Nw Ivy, VA | TREE DOWN ON POWERLINES. |
| Apr 16, 3:25 PM EDT | TSTM WND DMG | 2 Sse Newcomb Hall, VA | DAMAGE TO SIDING AND ROOF OF APT BUILDING. FEW TREES CRACKED IN HALF. |
| Apr 16, 3:37 PM EDT | TSTM WND DMG | Barracks, VA | A TREE FELL ONTO A HOUSE ALONG WESTMINSTER ROAD. |
| Apr 16, 3:37 PM EDT | TSTM WND DMG | Hollymead, VA | TREE DOWN POWELL CREEK AND SHADYBROOK TRAIL. |
| Apr 16, 3:41 PM EDT | TSTM WND DMG | 1 Wsw Newcomb Hall, VA | TREE DOWN OVER ROAD |
| Apr 16, 3:41 PM EDT | TSTM WND DMG | 2 Ne Stanardsville, VA | THIRTY TREES WERE BLOWN DOWN AT A GOLF COURSE NEAR THE INTERSECTION OF MADISON ROAD AND STATE ROUTE 619. |
| Apr 16, 3:43 PM EDT | TSTM WND DMG | Advance Mills, VA | TREES AND WIRES DOWN AT FRAYS MILL AND MILL HOUSE DR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 1:29 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 480 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 747 m²/s²
- 0-3 km storm-relative helicity
- 975 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
017
WFUS51 KLWX 161901
TORLWX
VAC003-015-079-113-137-139-165-540-820-161945-
/O.NEW.KLWX.TO.W.0011.110416T1901Z-110416T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
301 PM EDT SAT APR 16 2011
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* TORNADO WARNING FOR...
CITY OF CHARLOTTESVILLE IN CENTRAL VIRGINIA...
NORTHEASTERN CITY OF WAYNESBORO IN WESTERN VIRGINIA...
SOUTHWESTERN ORANGE COUNTY IN CENTRAL VIRGINIA...
GREENE COUNTY IN CENTRAL VIRGINIA...
WEST CENTRAL MADISON COUNTY IN NORTHWEST VIRGINIA...
SOUTH CENTRAL PAGE COUNTY IN NORTHWEST VIRGINIA...
NORTHERN ALBEMARLE COUNTY IN CENTRAL VIRGINIA...
EAST CENTRAL AUGUSTA COUNTY IN WESTERN VIRGINIA...
SOUTHEASTERN ROCKINGHAM COUNTY IN WESTERN VIRGINIA...
* UNTIL 345 PM EDT
* AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES
SOUTHWEST OF CROZET...OR 10 MILES EAST OF LYNDHURST...MOVING
NORTHEAST AT 80 MPH.
* LOCATIONS IMPACTED INCLUDE...
STANARDSVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3808 7888 3849 7845 3806 7827 3804 7827
3799 7832 3794 7874
TIME...MOT...LOC 1902Z 222DEG 71KT 3809 7868
$$
LEE1 follow-up statement
481
WWUS51 KLWX 161914
SVSLWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT SAT APR 16 2011
VAC015-820-161924-
/O.CAN.KLWX.TO.W.0011.000000T0000Z-110416T1945Z/
CITY OF WAYNESBORO VA-AUGUSTA VA-
314 PM EDT SAT APR 16 2011
...THE TORNADO WARNING IS CANCELLED FOR THE CITY OF WAYNESBORO...AND
EAST CENTRAL AUGUSTA COUNTY...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN CANCELLED.
LAT...LON 3805 7861 3819 7869 3849 7845 3806 7827
3804 7827 3799 7832
TIME...MOT...LOC 1914Z 222DEG 63KT 3818 7857
$$
VAC003-079-113-137-139-165-540-161945-
/O.CON.KLWX.TO.W.0011.000000T0000Z-110416T1945Z/
CITY OF CHARLOTTESVILLE VA-ORANGE VA-GREENE VA-MADISON VA-PAGE VA-
ALBEMARLE VA-ROCKINGHAM VA-
314 PM EDT SAT APR 16 2011
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR THE CITY
OF CHARLOTTESVILLE...AND EXTREME SOUTHEASTERN ROCKINGHAM...
NORTHEASTERN ALBEMARLE...SOUTH CENTRAL PAGE...WEST CENTRAL MADISON...
GREENE AND EXTREME SOUTHWESTERN ORANGE COUNTIES...
AT 311 PM EDT...THE PUBLIC REPORTED A TORNADIC THUNDERSTORM NEAR
STUARTS DRAFT. THIS TORNADO WAS LOCATED NEAR FREE UNION...OR 20
MILES NORTHEAST OF LYNDHURST...MOVING NORTHEAST AT 70 MPH TOWARDS
STANARDSVILLE.
LOCATIONS IMPACTED INCLUDE...
AMICUS...
DYKE...
SAINT GEORGE...
QUINQUE...
STANARDSVILLE...
MCMULLEN...
LYDIA...
FLETCHER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3805 7861 3819 7869 3849 7845 3806 7827
3804 7827 3799 7832
TIME...MOT...LOC 1914Z 222DEG 63KT 3818 7857
$$
LEEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Apr 16, 10:40 AM EDT, 4 hours 21 minutes earlier.
Area forecast discussion, Apr 16, 10:40 AM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 AM EDT SAT APR 16 2011
.SYNOPSIS...
A SURFACE TROUGH AND SUBSEQUENT COLD FRONT ASSOCIATED WITH A
POTENT UPPER-LEVEL DISTURBANCE WILL CROSS THE REGION THIS
AFTERNOON AND EVENING. HIGH PRESSURE ARRIVES SUNDAY BEFORE BEING
DISPLACED BY TUESDAY AS A STRONG LOW PRESSURE SYSTEM APPROACHES
THE REGION MID-WEEK. HIGH PRESSURE RETURNS LATE IN THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT CURRENTLY ACROSS THE MID MISSISSIPPI RIVER VALLEY...WITH
A SURFACE LOW PRESSURE TROUGH ACROSS THE EASTERN OHIO VALLEY.
THUNDERSTORMS HAVE DEVELOPED ALONG THE SURFACE TROUGH ACROSS WEST
VIRGINIA...WITH STRONG TO SEVERE STORMS WITH LOCALLY HEAVY RAINFALL.
THE SURFACE TROUGH/LINE OF STORMS WILL MOVE EASTWARD TODAY...AND
CROSS THE CWFA THIS AFTERNOON AND EVENING. STILL EXPECTING SOME
BREAKS IN THE CLOUDS TODAY...ESPECIALLY ACROSS THE SHENANDOAH VALLEY
AND CENTRAL VIRGINIA FOOTHILLS.
STRONG DYNAMIC FORCING...WITH A NEGATIVELY TILTED 500MB TROUGH
SWINGS THROUGH THE CWFA THIS AFTERNOON/EVE. IN ADDITION...STRONG
WIND FIELD ALOFT IS PRESENT...WITH 50-60 KT AROUND 1000 FT ABOVE THE
SURFACE. MODEST SURFACE INSTABILITY PRESENT...BUT WITH BREAKS IN
THE CLOUDS...SURFACE INSTABILITY WILL ONLY INCREASE.
DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT FOR SEVERE
THUNDERSTORMS THIS AFTERNOON/EVENING...WITH THE POTENTIAL FOR
EMBEDDED TORNADOES WITHIN THE LINE. IN ADDITION...RECENT EXCESSIVE
RAINFALL HAS LEFT SOILS NEARLY SATURATED. WIDESPREAD SHOWERS FROM
THIS MORNING...AND LOCALLY HEAVY RAINFALL ALONG THE SURFACE
TROUGH...WILL ONLY EXACERBATE THE PROBLEM. HAVE EXTENDED THE FLASH
FLOOD WATCH EASTWARD TO MAINLY ALONG AND WEST OF THE INTERSTATE 95
CORRIDOR. HOURLY FFG IN THESE REGIONS IS AOB 1 INCH.
NO CHANGES TO THE REMAINDER OF THE HEADLINES FOR NOW.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
QUASI-ZONAL FLOW ALOFT DVLPS EARLY NEXT WK ACRS MUCH OF THE CONUS
IN THE WAKE OF THE POTENT SHRTWV TROF FROM SAT. RESULT FOR THE
MID-ATLC RGN WILL BE A DP WLY WIND PROFILE...PROMOTING INCRG
WARMTH.
A SHRTWV TROF OVER THE PACIFIC NW WILL BGN TO AMPLIFY ON MON...
LEADING TO DPNG LOPRES IN THE SRN PLNS. INVERTED SFC TROF WILL
SHARPEN ACRS FCST AREA AND MAY PROVIDE FOCUS FOR DVLPMT OF LGT
RAIN SHWRS MON AND TUE ACRS NRN SECTIONS OF FCST AREA.
MAXIMA ON SUN XPCD TO BE IN THE LOW-MID 60S. MAXIMA ON MON WILL
REACH THE MID-UPR 60S...AND LWR 70S IN PIEDMONT AND CNTRL
FOOTHILLS.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS SHRTWV TROF DIGS INTO SRN PLNS AND BGNS TO LIFT NEWD ON TUE
NGT...ASSOCIATED SFC LOPRES WILL BULD NEWD INTO THE SRN GRTLKS
RGN. WITH STRONG LOW-LVL JET DVLPG IN RESPONSE...MSTR IN THE BROAD
WARM SECTOR WILL SPREAD NWD AND SHUD MOVE INTO MID-ATLC BY WED
MRNG.
BALMY TUE NGT WILL LEAD TO MAXIMA IN THE UPR 70S-LWR 80S ON WED.
SFC TROF AXIS WILL SHARPEN ACRS WRN ZONES WED AFTN AND WILL
PROGRESS EWD THRU FCST AREA AS RGN IS GRAZED BY SRN FRINGE OF
EJECTING UPR TROF. THESE FACTORS SHUD LEAD TO SCT TSTM DVLPMT IN
WRN HALF OF FCST AREA WED AFTN AND EVE. FCSTD WIND FIELDS WILL
SUPPORT ORGANIZED CNVCTN.
CDFNT CROSSES RGN BY THU MRNG...AND HIPRES BUILDS THU AND FRI. NLY
WINDS ON THU WILL GIVE WAY TO ELY WINDS ON FRI. MAXIMA WERE COOLED
SLGTLY ON FRI OWING TO XPCD CLD CVR AND ONSHORE FLOW. WINDS WILL
BCM SLY BY SAT IN ADVANCE OF A DVLPG LOPRES SYSTEM...WHEN NEXT CHC
FOR TSTMS WILL BE FOUND.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
HEAVY RAIN/IFR CONDITIONS EXPECTED THROUGH THIS AFTERNOON WITH
EMBEDDED STRONG TSTMS SWEEPING EAST LATE IN THE DAY. TIMED TSTMS
WITH TEMPOS BASED ON HIGH RES MODELS FOR TAFS.
ELY FLOW STRENGTHENS THIS MORNING AND VEERS SELY THIS AFTERNOON.
SHOULD SEE GUSTS 30-35KT EAST OF THE BLUE RIDGE. DAMAGING WINDS
POSSIBLE WITH THUNDERSTORMS. COLD FRONT MOVES THROUGH THIS
EVENING...WITH SHOWERS DISSIPATING/CIGS BREAKING AND WLY FLOW
GUSTING TO 20 KT POST-FROPA.
GUSTY WLY WINDS XPCD SUN IN WAKE OF CDFNT. HIPRES WILL PROMOTE LGT
WINDS MON.
BEST CHCS FOR SUB-VFR CONDS WILL BE TUE-WED AS MSTR STREAMS NEWD
ACRS RGN. CIGS OVNGT TUE MAY DROP BLW VFR LVLS...AND TSTMS ARE
PSBL WED AFTN AND EVE AS SFC TROF CROSSES RGN.
&&
.MARINE...
GALE WARNING REMAINS IN EFFECT FOR THE ENTIRE MARINE AREA TODAY.
E/SE WINDS WITH GUSTS TO AROUND 25 KT. THE COLD FRONT IS EXPECTED TO
MOVE THROUGH THE WATERS LATE THIS AFTERNOON AND EARLY EVENING. WINDS
WILL SHIFT TO THE WEST BEHIND THE FROPA.
ELY FLOW STRENGTHENS TO 25 TO 30 KT THIS MORNING AND VEERS SELY
WITH GALE WARNING THRESHOLD GUSTS MID-DAY INTO THE EVENING AHEAD
OF A COLD FRONT. DAMAGING WINDS ARE POSSIBLE WITH THUNDERSTORMS
THIS EVENING. EXTENDED GALE WARNING THROUGH TONIGHT SINCE ALL
WATERS HAVE THE POTENTIAL FOR GUSTS OF 34 KT DURING THE TONIGHT
PERIOD. HOWEVER...GUSTS WILL DECREASE WITH FRONTAL PASSAGE BY
MIDNIGHT...WITH WLY FLOW GUSTING 20 TO 25 KT POST-FROPA.
SMALL CRAFT ADZY IS IN EFFECT SUN FOR ALL WATERS AS GUSTY WLY
WINDS IN WAKE OF CDFNT ARE XPCD. WINDS WILL SUBSIDE SUN NGT...BUT
A SMALL CRAFT ADZY MAY BE NEEDED FOR PORTIONS OF THE WATERS SUN
EVE.
SFC HIPRES ON MON WILL MAINTAIN LGT WINDS ACRS WATERS. SLY FLOW
DVLPS TUE AND WED AHEAD OF A DPNG LOPRES SYSTEM OVER GRTLKS. SMALL
CRAFT ADZY MAY BE NEEDED DURG THIS TIME AS CHANNELING INCRS.
&&
.HYDROLOGY...
PRECIPITABLE WATER VALUES OF 1.2 TO 1.4 INCH MEANS HEAVY RAIN FOR
THIS TIME OF YEAR. GIVEN THE FLOODING THAT OCCURRED EARLIER THIS
WEEK...ANTECEDENT CONDITIONS ABOUND /PARTICULARLY FOR THE BLUE
RIDGE AND WEST...WHERE A FLASH FLOOD WATCH IS IN EFFECT/. TOTAL
QPF OF 1.5-2.0 INCHES WITH LOCALLY HIGH AMOUNTS EXPECTED...LESS
SHOULD WIDE BREAKS FORM IN THE CONVECTIVE LINES. WITH THREE HOUR
FLASH FLOOD GUIDANCE OF ONE TO TWO INCHES...EXPECT FLASH FLOODING
TODAY.
&&
.TIDES/COASTAL FLOODING...
WATER LEVELS HAVE RAPIDLY RISEN THIS MORNING AS STRONG SE FLOW
CONTINUES. EXPECT WATER LEVELS TO CONTINUE RISING THROUGH THE
AFTERNOON. CURRENTLY...COASTAL FLOOD ADVISORY IN EFFECT.
HOWEVER...WILL CONTINUE TO MONITOR THE WATER LEVELS. IF LEVELS
CONTINUE RISING IN THE CURRENT FASHION...WILL HAVE TO CONSIDER
UPGRADING TO A COASTAL FLOOD WARNING FOR THE EVENING AND OVERNIGHT
HIGH TIDES.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY MORNING
FOR DCZ001.
FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH THIS
EVENING FOR DCZ001.
COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MDZ003-501-
502.
WIND ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR MDZ003-004-501-
502.
COASTAL FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY MORNING
FOR MDZ007-011-013-014-016>018.
COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR MDZ007-
011-013-014-016>018.
FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH THIS
EVENING FOR MDZ004>007-009>011.
VA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ025>031-
036>040-050-051-503-504.
WIND ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR VAZ025>031-
036>040-042-501-503-504.
COASTAL FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY MORNING
FOR VAZ052>055-057.
COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR VAZ052-
053-055-057.
FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH THIS
EVENING FOR VAZ042-052>056-501-502.
COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR VAZ054.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ050>053-
055-501>506.
WIND ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR WVZ050>053-055-
501>506.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EDT SUNDAY FOR
ANZ530>543.
GALE WARNING UNTIL 6 AM EDT SUNDAY FOR ANZ530>543.
&&
UPDATE...LISTEMAAHazardous weather outlook, Apr 16, 1:34 PM EDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 134 PM EDT SAT APR 16 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 171000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 134 PM EDT SAT APR 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COASTAL FLOOD WARNING HAS BEEN ISSUED ALONG THE TIDAL POTOMAC AND WESTERN SHORE OF THE CHESAPEAKE BAY THROUGH TONIGHT. WATER LEVELS OF 2 TO 3 FEET ABOVE NORMAL ARE ANTICIPATED. PLEASE REFER TO THE LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS. A GALE WARNING IS IN EFFECT THROUGH TONIGHT FOR THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR THE OUTLOOK AREA. THUNDERSTORMS WILL BE CAPABLE OF TORNADOES AND DAMAGING WIND GUSTS. HEAVY RAIN IN THESE STORMS ALSO COULD LEAD TO FLASH FLOODING MAINLY ALONG AND WEST OF THE INTERSTATE 95 CORRIDOR. SPECIAL MARINE WARNINGS ARE LIKELY LATE THIS AFTERNOON AND EVENING AS THUNDERSTORMS CROSS THE WATERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE COASTAL FLOOD WARNING REMAINS IN EFFECT THROUGH 11 AM SUNDAY MORNING. A SMALL CRAFT ADVISORY IS IN EFFECT SUNDAY FOR THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS SUNDAY EVENING AND TUESDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-171000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 134 PM EDT SAT APR 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY IS IN EFFECT UNTIL 11 AM FOR AREAS MAINLY ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS. PLEASE REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS. A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR THE OUTLOOK AREA. THUNDERSTORMS WILL BE CAPABLE OF TORNADOES AND DAMAGING WIND GUSTS. HEAVY RAIN WITH THESE STORMS COULD LEAD TO FLASH FLOODING AND RIVER FLOODING. A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR ALL COUNTIES WEST OF THE BLUE RIDGE AND FOR THE CENTRAL FOOTHILLS. PLEASE REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAVY RAIN FROM SATURDAY STORMS COULD LEAD TO MINOR RIVER FLOODING ON SUNDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND EVENING PRIMARILY ALONG AND WEST OF THE BLUE RIDGE. SOME STORMS COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Apr 16, 1:30 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 130 PM EDT SAT APR 16 2011 VAZ026-WVZ055-502-506-161800- EASTERN PENDLETON WV-HARDY WV-EASTERN GRANT WV-ROCKINGHAM VA- 130 PM EDT SAT APR 16 2011 ...STRONG THUNDERSTORMS TO AFFECT EASTERN PENDLETON...HARDY...EASTERN GRANT AND ROCKINGHAM COUNTIES... AT 130 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER OAK FLAT...MOVING NORTHEAST AT 60 MPH. LOCATIONS IMPACTED INCLUDE ROUGH RUN...MATHIAS AND MOOREFIELD. STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED. HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL THE STORM HAS PASSED. && LAT...LON 3914 7902 3901 7865 3858 7919 3869 7937 TIME...MOT...LOC 1730Z 219DEG 53KT 3871 7919 HTS
Special weather statement, Apr 16, 2:43 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
243 PM EDT SAT APR 16 2011
MDZ003-VAZ027>031-WVZ050>053-161915-
WASHINGTON MD-PAGE VA-WARREN VA-SHENANDOAH VA-CLARKE VA-JEFFERSON WV-
HAMPSHIRE WV-BERKELEY WV-MORGAN WV-FREDERICK VA-
243 PM EDT SAT APR 16 2011
...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...PAGE...WARREN...
SHENANDOAH...CLARKE...JEFFERSON...HAMPSHIRE...BERKELEY...MORGAN AND
FREDERICK COUNTIES...
AT 243 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM TIMBER RIDGE TO 3 MILES WEST OF RILEYVILLE...
MOVING NORTHEAST AT 65 MPH.
LOCATIONS IMPACTED INCLUDE UNGER...KARO...VALLEY HIGH...HAYFIELD...
RIVERSIDE...FRONT ROYAL...RIVERTON...STEPHENS CITY...MILLWOOD PIKE
AND GERRARDSTOWN.
PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH CAN
BE EXPECTED WITH THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE
TREE BRANCHES. TAKE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3972 7785 3916 7791 3864 7849 3937 7841
3973 7801 3973 7786
TIME...MOT...LOC 1843Z 220DEG 58KT 3936 7833 3881 7839
HTSSpecial weather statement, Apr 16, 2:45 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT SAT APR 16 2011
VAZ025-026-029-030-036>040-161915-
NELSON VA-GREENE VA-MADISON VA-PAGE VA-RAPPAHANNOCK VA-WARREN VA-
ALBEMARLE VA-AUGUSTA VA-ROCKINGHAM VA-
245 PM EDT SAT APR 16 2011
...STRONG THUNDERSTORMS TO AFFECT NELSON...GREENE...MADISON...PAGE...
RAPPAHANNOCK...WARREN...ALBEMARLE...AUGUSTA AND ROCKINGHAM
COUNTIES...
AT 245 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM PORT REPUBLIC TO ROSELAND...MOVING NORTHEAST AT
60 MPH.
LOCATIONS IMPACTED INCLUDE MCGAHEYSVILLE...NELLYSFORD...
WINTERGREEN...AFTON...ROCKY BAR...GREENFIELD...COVESVILLE...YANCEY
MILLS...BATESVILLE AND ELKTON.
PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH CAN
BE EXPECTED WITH THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE
TREE BRANCHES. TAKE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3770 7900 3770 7903 3770 7905 3771 7906
3833 7885 3885 7826 3806 7842 3769 7898
TIME...MOT...LOC 1845Z 226DEG 53KT 3831 7879 3777 7897
HTSThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 3:33 AM EDT | Small Craft Advisory | LWX | 48 hr | |
| Apr 16, 12:22 PM EDT | Coastal Flood Warning | LWX | Arlington, Fairfax, King George, Stafford, City of Alexandria, City of Fairfax and 1 more | 23 hr |
| Apr 16, 12:53 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Highland, Rockingham | 52 min |
| Apr 16, 1:38 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Greene, Madison, Page, Rockingham, Shenandoah and 2 more | 52 min |
| Apr 16, 1:48 PM EDT | Tornado Warning | LWX | Augusta, Greene, Page, Rockingham, City of Harrisonburg, City of Staunton | 27 min |
| Apr 16, 1:54 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Augusta, Nelson, City of Staunton, City of Waynesboro | 51 min |
| Apr 16, 1:59 PM EDT | Flash Flood Warning | LWX | Albemarle, Augusta, Culpeper, Greene, Madison, Nelson and 7 more | 3 hr |
| Apr 16, 2:04 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Rockingham, Shenandoah | 41 min |
| Apr 16, 2:39 PM EDT | Areal Flood Warning | LWX | Frederick, Rockingham, Shenandoah, City of Harrisonburg | 5 hr |
| Apr 16, 2:43 PM EDT | Special Weather Statement | LWX | Clarke, Frederick, Warren, City of Winchester | 32 min |
| Apr 16, 2:45 PM EDT | Special Weather Statement | LWX | Albemarle, Greene, Nelson, Page, City of Charlottesville, City of Waynesboro | 30 min |
| Apr 16, 2:53 PM EDT | River Flood Warning | LWX | Augusta, City of Waynesboro | 8 hr |
| Apr 16, 2:58 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, Shenandoah, Warren, City of Winchester | 47 min |
| Apr 16, 3:04 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Augusta, Greene, Nelson, City of Charlottesville | 41 min |
| Apr 16, 3:16 PM EDT | Flash Flood Warning | LWX | Clarke, Fauquier, Frederick, Page, Rappahannock, Shenandoah and 2 more | 5 hr |
| Apr 16, 3:18 PM EDT | Special Weather Statement | LWX | Clarke | 57 min |
| Apr 16, 3:19 PM EDT | Special Weather Statement | LWX | Clarke | 56 min |
| Apr 16, 3:26 PM EDT | Tornado Warning | LWX | Albemarle, Greene, Madison, Orange, City of Charlottesville | 49 min |
| Apr 16, 3:29 PM EDT | Areal Flood Warning | LWX | Clarke, Frederick | 7 hr |
| Apr 16, 3:40 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Culpeper, Fauquier, Greene, Loudoun, Madison and 3 more | 50 min |
| Apr 16, 3:43 PM EDT | Tornado Warning | LWX | Rockingham, Shenandoah | 32 min |
| Apr 16, 3:53 PM EDT | Areal Flood Warning | LWX | Albemarle, Culpeper, Fauquier, Greene, Madison, Nelson and 3 more | 6 hr |
| Apr 16, 3:54 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham | 36 min |
| Apr 16, 4:08 PM EDT | Tornado Warning | LWX | Culpeper, Fauquier, Madison, Orange, Prince William, Rappahannock | 52 min |
| Apr 16, 4:13 PM EDT | Special Weather Statement | LWX | Loudoun | 92 min |
| Apr 16, 4:19 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 41 min |
| Apr 16, 4:21 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Culpeper, Fairfax, Fauquier, Loudoun, Prince William and 2 more | 39 min |
| Apr 16, 4:37 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Orange, Prince William, Spotsylvania, Stafford and 1 more | 38 min |
| Apr 16, 4:47 PM EDT | Special Marine Warning | LWX | 118 min | |
| Apr 16, 4:58 PM EDT | Areal Flood Warning | LWX | Albemarle, Augusta, Culpeper, Greene, Highland, Madison and 7 more | 4 hr |
| Apr 16, 4:59 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Fauquier, Loudoun, Prince William, City of Fairfax, City of Manassas and 1 more | 46 min |
| Apr 16, 5:24 PM EDT | Special Weather Statement | LWX | Frederick, Page, Rockingham, Shenandoah, City of Harrisonburg | 36 min |
| Apr 16, 5:36 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Fauquier, Prince William, Spotsylvania, Stafford, City of Fairfax and 2 more | 39 min |
| Apr 16, 6:03 PM EDT | Special Weather Statement | LWX | Clarke, Frederick, Greene, Page, Rappahannock, Shenandoah and 3 more | 57 min |
| Apr 16, 6:15 PM EDT | Special Weather Statement | LWX | Arlington, City of Alexandria, City of Falls Church | 60 min |
| Apr 16, 6:18 PM EDT | River Flood Warning | LWX | Loudoun | 59 hr |
| Apr 16, 6:18 PM EDT | Special Marine Warning | LWX | 57 min | |
| Apr 16, 6:35 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Fauquier, Frederick, Loudoun, Rappahannock, Warren and 1 more | 40 min |
| Apr 16, 6:43 PM EDT | River Flood Warning | LWX | Rockingham | 5 hr |
| Apr 16, 6:57 PM EDT | Areal Flood Warning | LWX | Loudoun | 11 hr |
| Apr 16, 7:01 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Loudoun, Prince William | 44 min |
| Apr 16, 7:14 PM EDT | Tornado Warning | LWX | Loudoun | 31 min |
| Apr 16, 7:28 PM EDT | Special Weather Statement | LWX | Albemarle, Culpeper, Fauquier, Orange, Prince William, City of Charlottesville and 2 more | 62 min |
| Apr 16, 7:35 PM EDT | Special Marine Warning | LWX | 55 min | |
| Apr 16, 7:38 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun | 52 min |
| Apr 16, 7:42 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Madison, Orange | 48 min |
| Apr 16, 7:50 PM EDT | Tornado Warning | LWX | Culpeper, Madison, Orange | 24 min |
Nearby
Tornado Warnings in Virginia, 2011Every tornado warning in 2011Tornadoes in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.